Alert archive / Texas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 208, NWS Lubbock, TX

June 23, 2003Bailey County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Jun 23, 2003, 5:27 PM CDT for Bailey County, Texas. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 23, 2003, 5:27 PM CDT (22:27 UTC)
Expired
Jun 23, 2003, 6:30 PM CDT
In force
63 min
Issued by
NWS Lubbock, TX
Area
Counties, with a storm outline in the text

County Bailey County, TX

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 23, 3:20 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.5 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2003-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1572 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2003-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1572 J/kg
Mixed-layer CIN
-248 J/kg
Mixed-layer LCL
1465 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 3:45 PM CDT, 1 hour 42 minutes earlier.

Area forecast discussion, Jun 23, 3:45 PM CDT, 1 hour 42 minutes before
SOUTH PLAINS AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
345 PM CDT MON JUN 23 2003

DAY ONE...
VERY UNSTABLE AIRMASS ACROSS NORTHWEST TEXAS WITH TEMPERATURES MID
TO UPPER 90S AND DEWPOINTS MIXED DOWN TO MID TO UPPER 50S WESTERN
COUNTIES AND MID TO UPPER 60S EASTERN COUNTIES. ALSO A SHARP THERMAL
CONTRAST EAST-WEST ACROSS CENTRAL SOUTH PLAINS DUE TO MOIST SOILS TO
THE NORTH FROM THE RECENT HEAVY RAINS. AT MID LEVELS...A WEAK
SHORTWAVE IS APPROACHING IN STRONGER THAN NORMAL SOUTHWEST FLOW FROM
FAR WEST TEXAS AND IS ALSO LIFTING A BULGE OF SUBTROPICAL MID LEVEL
MOISTURE TOWARDS THE AREA. CAPES THIS AFTERNOON IN FULLY MIXED AREAS
OF WESTERN SOUTH PLAINS RANGE FROM AROUND 2000-2500 J/KG WITH CINS
ALSO DROPPING ALREADY TO ZERO. FIRST CELLS HAVE ALREADY DEVELOPED
NEAR NEW MEXICO STATE LINE AND A SEVERE THUNDERSTORM WATCH HAS JUST
BEEN ISSUED UNTIL 900 PM CDT. EVOLUTION OF EVENTS FROM THIS POINT
MAY STILL INVOLVE THE OLD MOISTURE/THERMAL GRADIENT...WHICH COULD
SERVE AS AN ADDITIONAL FOCUS OR ANCHOR EVEN FOR PERSISTENT
THUNDERSTORMS. INCREASED CHANCE OF PRECIPITATION ACROSS NORTHERN AND
WESTERN ZONES...KEEPING FAR SOUTHEAST ZONES WITH LOWEST CHANCES.
STORM MOTION SHOULD PRECLUDE A WIDESPREAD FLOODING PROBLEM...BUT AS
THE EVENING LOW LEVEL JET REFORMS BETWEEN 700-900 PM...THIS COULD
FEED INTO MORE PERSISTENT CELLS. WE WILL HAVE TO KEEP A CLOSE EYE
ON NORTHWEST AND NORTH CENTRAL COUNTIES OF THE SOUTH PLAINS EARLY
THIS EVENING.

AFTER MOSTLY DEBRIS CLOUDS LATER TONIGHT AND EARLY TUESDAY...A
SIMILAR FLOW PATTERN EXISTS FOR TUESDAY AFTERNOON. THIS SHOULD AT
LEAST SUPPORT CHANCE OF THUNDERSTORMS AGAIN. LITTLE CHANGE TO GRIDS
AFTER TONIGHT WITH TEMPERATURES DOWN JUST A TAD.  MCQUEEN/05

DAYS TWO THROUGH SEVEN...
SIGNIFICANT UPPER AIR PATTERN CHANGE COMING THIS WEEK.  THE
SUBTROPICAL HIGH OVER CENTERED NEAR THE TEXAS COAST TODAY IS
EXPECTED TO BEGIN MOVING WEST WHILE A STRONG SHORT WAVE TROUGH MOVES
THROUGH THE PLAINS STATES.  THE SHORT WAVE IS EXPECTED TO PUSH A
RELATIVELY STRONG FRONT THROUGH THE AREA THURSDAY USHERING IN COOLER
TEMPERATURE FOR A COUPLE DAYS. BEFORE THE ARRIVAL OF THE
FRONT...EXPECTED CONTINUED HOT AFTERNOONS WITH A CHANCE OF
AFTERNOON/EVENING THUNDERSTORMS. THE FRONT SHOULD BRING AN
ADDITIONAL CHANCE OF THUNDERSTORMS THURSDAY.

FOLLOWING THE FRONT...EXPECT LOWER RAINFALL CHANCES THURSDAY EVENING
THROUGH SATURDAY. BY SUNDAY AFTERNOON COULD SEE A RETURN OF
OVERNIGHT STORMS WITH NORTHWEST FLOW ALOFT.  FCSTID = 04

FRIONA      65 91 63 91 / 60 30 30 20
TULIA       67 91 66 91 / 50 30 30 20
PLAINVIEW   68 92 67 92 / 50 30 30 20
LEVELLAND   68 93 66 93 / 40 30 30 20
LUBBOCK     69 94 68 94 / 50 30 30 20
BROWNFIELD  69 95 68 95 / 40 30 30 20
CHILDRESS   73 93 71 93 / 30 20 20 20
SPUR        72 94 71 94 / 20 20 20 20
ASPERMONT   74 94 73 94 / 20 20 20 20

.LBB...NONE.
Hazardous weather outlook, Jun 23, 11:25 AM CDT, 6 hours 2 minutes before
TXZ021>044-232300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1125 AM CDT MON JUN 23 2003

THIS IS A HAZARDOUS WEATHER OUTLOOK FOR THE EXTREME SOUTHERN
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...

CONVECTIVE

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF
THE EXTREME SOUTHERN PANHANDLE AND SOUTH PLAINS THIS AFTERNOON AND
EVENING. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND
EAST OF THE DRYLINE OVER THE WESTERN SOUTH PLAINS INTO THE SOUTHWEST
PANHANDLE DURING THE LATE AFTERNOON HOURS AND MOVE EAST AND
NORTHEAST TOWARD THE CENTRAL SOUTH PLAINS.

GIVEN THE DEGREE OF MOISTURE AND INSTABILITY...ALONG WITH UNUSUALLY
STRONG SOUTHWEST WIND FLOW ALOFT...SOME STORMS MAY BECOME SUPERCELLS
WITH THE THREAT OF LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY
RAINFALL. THE SLIGHT RISK AREA IS GENERALLY ALONG AND WEST OF A LINE
FROM SILVERTON TO LUBBOCK TO BROWNFIELD.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT.

In the hours before

Special weather statement, Jun 23, 3:31 PM CDT, 1 hour 56 minutes before
TXZ021>023-027>029-033>035-039>041-240200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
331 PM CDT MON JUN 23 2003

THE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 567 FOR PARTS OF THE EXTREME SOUTHERN PANHANDLE AND SOUTH
PLAINS. THE WATCH IS IN EFFECT UNTIL 9 PM CDT AND INCLUDES THE
FOLLOWING COUNTIES...

PARMER...  CASTRO...  SWISHER...  BAILEY...  LAMB... HALE...
COCHRAN...  HOCKLEY...  LUBBOCK...  YOAKUM...  TERRY AND LYNN.

SOME COMMUNITIES INCLUDED IN THIS WATCH ARE...

LUBBOCK...  FRIONA...  DIMMITT...  TULIA...  MULESHOE...
LITTLEFIELD...  PLAINVIEW...  MORTON...  LEVELLAND...
PLAINS...  BROWNFIELD AND TAHOKA.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH
AREA. PEOPLE IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 7:00 PM CDTSevere Thunderstorm WarningLUBFloyd45 min
Jun 22, 7:31 PM CDTSevere Thunderstorm WarningLUBBriscoe59 min
Jun 22, 7:45 PM CDTSevere Thunderstorm WarningLUBFloyd60 min
Jun 22, 8:17 PM CDTSevere Thunderstorm WarningLUBMotley58 min
Jun 22, 9:15 PM CDTSevere Thunderstorm WarningLUBMotley60 min
Jun 22, 9:23 PM CDTSevere Thunderstorm WarningLUBFloyd37 min

Nearby

Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.